Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 108, NWS Austin/San Antonio, TX

May 20, 2017Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2017, 2:41 AM CDT for Edwards County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2017, 2:41 AM CDT (07:41 UTC)
Expired
May 20, 2017, 3:30 AM CDT
In force
49 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 95 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2212 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

671 
WUUS54 KEWX 200741
SVREWX
TXC137-200830-
/O.NEW.KEWX.SV.W.0108.170520T0741Z-170520T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
241 AM CDT SAT MAY 20 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Northeastern Edwards County in south central Texas...

* Until 330 AM CDT

* At 240 AM CDT, a severe thunderstorm was located 10 miles northwest
  of Rocksprings, moving east southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Rocksprings and Devils Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3011 9996 2994 10001 3006 10044 3019 10043
      3029 10006
TIME...MOT...LOC 0740Z 270DEG 21KT 3011 10035 

HAIL...1.75IN
WIND...60MPH
 
$$

TB3
3 follow-up statements
038 
WWUS54 KEWX 200749
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
249 AM CDT SAT MAY 20 2017

TXC137-200830-
/O.CON.KEWX.SV.W.0108.000000T0000Z-170520T0830Z/
Edwards TX-
249 AM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN EDWARDS COUNTY...

At 248 AM CDT, a severe thunderstorm was located 7 miles northwest of
Rocksprings, moving east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Rocksprings and Devils Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 3011 9996 2994 10001 3006 10044 3019 10043
      3029 10006
TIME...MOT...LOC 0748Z 270DEG 21KT 3011 10029 

HAIL...2.50IN
WIND...60MPH
 
$$

TB3
896 
WWUS54 KEWX 200805
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
305 AM CDT SAT MAY 20 2017

TXC137-200830-
/O.CON.KEWX.SV.W.0108.000000T0000Z-170520T0830Z/
Edwards TX-
305 AM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN EDWARDS COUNTY...

At 304 AM CDT, a severe thunderstorm was located near Rocksprings,
moving east at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Rocksprings and Devils Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3011 9996 2994 10001 3002 10030 3022 10029
      3022 10002
TIME...MOT...LOC 0804Z 270DEG 21KT 3011 10018 

HAIL...2.50IN
WIND...60MPH
 
$$

TB3
116 
WWUS54 KEWX 200816
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
316 AM CDT SAT MAY 20 2017

TXC137-200830-
/O.CON.KEWX.SV.W.0108.000000T0000Z-170520T0830Z/
Edwards TX-
316 AM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR NORTHEASTERN EDWARDS COUNTY...

At 316 AM CDT, a severe thunderstorm was located 2 miles northeast 
of Rocksprings, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Rocksprings and Devils Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Austin San Antonio.

&&

LAT...LON 3011 9996 2994 10001 3000 10024 3019 10021
      3019 10000
TIME...MOT...LOC 0816Z 269DEG 20KT 3007 10015 

HAIL...1.50IN
WIND...60MPH
 
$$

TB3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:45 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 20, 12:45 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1245 AM CDT Sat May 20 2017

.UPDATE...
06Z Aviation Update Below.

&&

.AVIATION...
MVFR stratus has develop from the SAT-AUS area and northwest into
the Hill Country. The stratus will expand west toward the Rio Grande
overnight, developing at DRT after 09Z where is could become IFR
after 12Z with SHRAs potentially developing near the area.

Over the next couple of hours, TSTMs entering the far northern Hill
Country will continue southeast into the GTU-AUS corridor between
07Z-10Z. Some weakening is expected as they move into this area. A
tempo -TSRA group has been included in the AUS TAF.

A weak front will move into the Hill Country Saturday morning and
stall over southern areas in the afternoon. Additional SHRAs are
expected to re- evelop Saturday morning with possible TSRAs into the
afternoon and evening. Difficult to pinpoint exact locations and
times for TSRAs given model discrepancies in the frontal placement as
well as potential influences from mesoscale convective boundaries.
Generally VCTS is show in all TAF sites from the mid afternoon
through the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              86  66  84  66  84 /  60  60  30  40  50
Austin Bergstrom Intl Airport  85  66  83  66  84 /  50  60  30  40  50
New Braunfels Muni Airport     84  67  83  67  84 /  50  60  30  40  60
Burnet Muni Airport            80  62  80  64  80 /  60  60  30  30  50
Del Rio Intl Airport           81  68  84  68  85 /  50  60  40  50  60
Georgetown Muni Airport        83  64  82  65  82 /  60  60  30  30  50
Hondo Muni Airport             84  68  85  67  85 /  50  60  30  50  60
San Marcos Muni Airport        85  67  85  66  84 /  50  60  30  40  60
La Grange - Fayette Regional   86  69  85  69  83 /  50  60  40  40  60
San Antonio Intl Airport       84  68  83  68  83 /  50  60  30  40  60
Stinson Muni Airport           84  70  83  68  84 /  50  60  30  40  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...TB3
Public Service/Data Collection...Williams
Hazardous weather outlook, May 19, 4:32 AM CDT, 22 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
432 AM CDT Fri May 19 2017

TXZ171>173-183>194-202>209-217>225-228-201000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
432 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe storms are possible over the Edwards
Plateau and portions of the Hill Country today and tonight. Large
hail and damaging straight-line winds will be the main threats
with any isolated severe storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Monday, a slow moving cold front will bring a
threat for pockets of locally heavy rain along with isolated
strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay severe weather, heavy rain, and
flooding reports to the National Weather Service.

In the hours before

Special weather statement, May 19, 11:37 PM CDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1137 PM CDT FRI MAY 19 2017

TXZ172-173-192-200530-
Williamson TX-Burnet TX-Travis TX-
1137 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHEASTERN TRAVIS
AND BURNET COUNTIES UNTIL 1230 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunnylane, or 8 miles southeast of Lampasas, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Burnet,
Granger, Bertram, Serenada, Buchanan Dam, Leander, Hutto, Bartlett,
Florence, Jarrell, Liberty Hill, Thrall, Weir, Inks Lake State Park
and Georgetown Dam.

LAT...LON 3091 9783 3087 9762 3074 9728 3046 9716
      3040 9733 3071 9841 3074 9837 3075 9843
      3079 9843 3083 9838 3083 9842 3086 9842
      3088 9846 3092 9845 3094 9841 3095 9845
      3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0437Z 273DEG 40KT 3096 9810

BMW
Special weather statement, May 20, 12:51 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1251 AM CDT SAT MAY 20 2017

TXZ172-173-192-200645-
Williamson TX-Burnet TX-Travis TX-
1251 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...TRAVIS AND BURNET
COUNTIES UNTIL 145 AM CDT...

At 1250 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lampasas to near Burnet to near Blowout.
Movement was east-southeast at 30 mph.

Wind gusts up to 50 mph and small hail will be possible with these
storms. Additionally, heavy downpours totaling up to an inch and a
half of rain may be possible.

Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Marble Falls, Burnet, Granger, Bertram, Serenada, Anderson Mill,
Windemere, Leander, Hutto, Lakeway, Lago Vista, Manor, Granite Shoals
and Bee Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3102 9806 3094 9791 3092 9783 3091 9783
      3089 9772 3075 9731 3032 9743 3018 9793
      3036 9817 3043 9813 3049 9835 3056 9835
      3057 9841 3061 9840 3067 9830 3103 9815
TIME...MOT...LOC 0550Z 286DEG 27KT 3104 9815 3072 9829 3051 9864

TB3
Special weather statement, May 20, 1:23 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
123 AM CDT SAT MAY 20 2017

TXZ184-186-188-200715-
Gillespie TX-Kerr TX-Edwards TX-
123 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KERR...WESTERN GILLESPIE
AND NORTHEASTERN EDWARDS COUNTIES UNTIL 215 AM CDT...

At 121 AM CDT, Doppler radar was tracking a strong thunderstorm over
Segovia, or 7 miles southeast of Junction, moving east at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kerrville, Ingram, Mountain Home, Tivydale, Doss, Harper, Us-
83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-
Kerr County Line, The Intersection Of I-10 And Us 290 and Us-
377 Near The Kimble-Edwards County Line.

LAT...LON 3041 9888 3006 9898 3017 10014 3029 10013
      3029 9930 3048 9930
TIME...MOT...LOC 0621Z 283DEG 38KT 3040 9970

BMW
Special weather statement, May 20, 2:21 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
221 AM CDT SAT MAY 20 2017

TXZ171-188-200800-
Gillespie TX-Llano TX-
221 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILLESPIE AND SOUTHWESTERN LLANO
COUNTIES UNTIL 300 AM CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Doss, or 20 miles northwest of Fredericksburg, moving east at 35 mph.

Wind gusts up to 50 mph and small hail will be possible with this
storm.

Locations impacted include...
Fredericksburg, Stonewall, Cherry Spring, Luckenbach, Cain City,
Tivydale, Doss, Rocky Hill, Harper, Prairie Mountain, Blumenthal,
Eckert, Crabapple, Grapetown and Enchanted Rock Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3014 9859 3013 9930 3050 9930 3050 9896
      3067 9896 3067 9882
TIME...MOT...LOC 0721Z 248DEG 30KT 3044 9915

TB3
Special weather statement, May 20, 2:30 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
230 AM CDT SAT MAY 20 2017

TXZ172-190-200815-
Blanco TX-Burnet TX-
230 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BLANCO AND BURNET
COUNTIES UNTIL 315 AM CDT...

At 230 AM CDT, Doppler radar was tracking a strong thunderstorm over
Horseshoe Bay, or near Round Mountain, moving east at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kingsland, Marble Falls, Burnet, Bertram, Round Mountain, Buchanan
Dam, Granite Shoals, Horseshoe Bay, Meadowlakes, Highland Haven, Inks
Lake State Park, Spicewood, Sandy, Watson, Briggs, Oatmeal, Lake
Victor, Mahomet, Sunnylane and Cypress Mill.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3103 9791 3090 9783 3079 9796 3050 9812
      3048 9812 3049 9810 3046 9810 3035 9818
      3034 9858 3050 9852 3049 9835 3056 9835
      3057 9841 3060 9840 3067 9844 3068 9840
      3070 9842 3074 9837 3075 9842 3103 9831
TIME...MOT...LOC 0730Z 248DEG 14KT 3051 9835

TB3

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:37 PM CDTSpecial Weather StatementEWXBurnet, Williamson53 min
May 20, 12:51 AM CDTSpecial Weather StatementEWXBurnet, Williamson54 min
May 20, 1:00 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
May 20, 1:23 AM CDTSpecial Weather StatementEWXGillespie52 min
May 20, 1:57 AM CDTSevere Thunderstorm WarningEWXEdwards48 min
May 20, 2:21 AM CDTSpecial Weather StatementEWXGillespie39 min
May 20, 2:30 AM CDTSpecial Weather StatementEWXBurnet45 min
May 20, 3:05 AM CDTSpecial Weather StatementEWXLlano40 min
May 20, 3:16 AM CDTAreal Flood AdvisoryEWXBurnet, Travis, Williamson3 hr
May 20, 3:41 AM CDTSpecial Weather StatementEWXEdwards, Val Verde94 min
May 20, 3:54 AM CDTSevere Thunderstorm WarningEWXVal Verde66 min
May 20, 4:40 AM CDTSevere Thunderstorm WarningEWXEdwards50 min
May 20, 5:13 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde47 min
May 20, 5:20 AM CDTSevere Thunderstorm WarningEWXEdwards40 min
May 20, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde48 min
May 20, 6:03 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr46 min
May 20, 6:09 AM CDTSpecial Weather StatementEWXGillespie51 min
May 20, 6:33 AM CDTSevere Thunderstorm WarningEWXVal Verde27 min
May 20, 6:52 AM CDTSpecial Weather StatementEWXEdwards53 min
May 20, 7:27 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde63 min
May 20, 8:26 AM CDTSpecial Weather StatementEWXBlanco49 min
May 20, 8:29 AM CDTSevere Thunderstorm WarningEWXUvalde61 min
May 20, 9:28 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala62 min
May 20, 10:13 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
May 20, 10:48 AM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
May 20, 11:17 AM CDTSevere Thunderstorm WarningEWXFrio, Medina58 min
May 20, 12:00 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 20, 12:22 PM CDTSevere Thunderstorm WarningEWXFrio68 min
May 20, 12:40 PM CDTFlash Flood WarningEWXFrio3 hr
May 20, 1:24 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala81 min
May 20, 3:04 PM CDTSpecial Weather StatementEWXFrio56 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala48 min
May 20, 3:48 PM CDTSpecial Weather StatementEWXDimmit27 min
May 20, 3:54 PM CDTAreal Flood AdvisoryEWXFrio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.